PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2015; 2015: bcr2015211622.
Published online 2015 September 14. doi:  10.1136/bcr-2015-211622
PMCID: PMC4577711

Amoxicillin-associated rash in glandular fever

Description

Glandular fever, otherwise termed infectious mononucleosis, is a common cause of severe pharyngitis in adolescents and young adults. It is associated with acute Epstein-Barr virus infection. It is recognised that in the context of acute glandular fever, some antibiotics, notably ampicillin and amoxicillin, may lead to severe, generalised rashes that involve the extremities.1 The pathophysiology of the rash is unknown.2

We present a case of an 18-year-old patient who presented to their general practitioner with an acute history of sore throat and fever. Amoxicillin was prescribed, and the patient developed a widespread, non-blanching, maculopapular rash 48 h after starting treatment (figures 1 and and2).2). The patient had no known allergies and no prior allergy testing. A Monospot test was positive for glandular fever. Amoxicillin was discontinued, and the rash subsequently improved gradually over the following 3 weeks.

Figure 1
Clinical photograph of the torso (A) and right arm (B) demonstrating a maculopapular rash.
Figure 2
Clinical photograph of the lower limbs ((A) Anterior and (B) Posterior) demonstrating a maculopapular rash.

Antibiotic treatment is not routinely indicated for the treatment of either pharyngitis or glandular fever.3 When indicated, phenoxymethylpenicillin is preferred to amoxicillin due to the lower incidence of antibiotic-associated rashes.

Learning points

  • Ampicillin and amoxicillin should be avoided in patients with pharyngitis when glandular fever is considered a possibility.
  • Antibiotic treatment is not routinely indicated for pharyngitis and glandular fever.
  • Phenoxymethylpenicillin (penicillin V) may substitute amoxicillin/ampicillin in cases when antibiotic therapy is desired.

Footnotes

Competing interests: None declared.

Patient consent: Obtained.

Provenance and peer review: Not commissioned; externally peer reviewed.

References

1. Chovel-Sella A, Ben Tov A, Lahav E et al. Incidence of rash after amoxicillin treatment in children with infectious mononucleosis. Pediatrics 2013;131:e1424–7. doi:10.1542/peds.2012-1575 [PubMed]
2. Ónodi-Nagy K, Kinyó Á, Meszes A et al. Amoxicillin rash in patients with infectious mononucleosis: evidence of true drug sensitization. Allergy Asthma Clin Immunol 2015;11:1 doi:10.1186/1710-1492-11-1 [PMC free article] [PubMed]
3. Cooper RJ, Hoffman JR, Bartlett JG et al. Principles of appropriate antibiotic use for acute pharyngitis in adults: background. Ann Emerg Med 2001;37:711–19. doi:10.1067/S0196-0644(01)70090-X [PubMed]

Articles from BMJ Case Reports are provided here courtesy of BMJ Publishing Group